NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Wednesday, September 2, 2015
Anxiety and Stress Disorders
Reduced Effect of Lexapro
I am worried because of the following. I was prescribed lexapro. I took it for one month and everything was o.k. as a student I could study well, exercise well etc. However, my doctor had not told me that they do not stock lexapro. When I went for the monthly medication I was told that I had to wait for a few days, during which time they put an order for lexapro. I waited for one week without lexapro and I was feeling so bad for that one week. When I finally got the medecine, I ressumed the dosage as before only this time the results are not as good. I have lost interest in everything, I can`t study, execise etc. every morning its difficult for me to work up and all I think of is just resting on my bed, not asleep but just resting. I have resumed lexapro for a week now and there seems to be no change from this new naive condition. I talked to my doctor and he told me to just continue taking lexapro. Is there something wrong? how can i get back that feeling and will to do my work?
Medications, including Lexapro, an SSRI antidepressant, work differently for different people at different times in their lives. It is not unusual for an SSRI to take at least 2 - 3 weeks to see some improvement, and sometimes as long as 4 - 6 weeks to see maximal improvement. Some people do feel better within a few days, while others take several weeks. As you found out, going on and off medications can take a toll on steady recovery.
Follow your physicians advice, but if you don't see improvement in 2 - 3 weeks, then you should definitely talk to your doctor again.
Nancy Elder, MD
College of Medicine
University of Cincinnati